Given up on meds

I was diagnosed I think with AF in March, spent three nights in hospital after being rushed in and highly medicated on arrival. I am asymptomatic and had no idea, I went to see my GPdue to having a cough that had lasted for months who checked my HTC and it was 170. I am prescribed bisoporol and digoxin which made me a walking wreck so I have made the choice to bin them without telling my GP. Any advice welcome

16 Replies

oldestnewest
  • Hi JC

    It seems, your communication with the GP is anything but open and cooperative. Perhaps you need a GP with whom you work together. You are dealing with a complex, potentially far reaching matters. In my case I decide but a doc is more informed so we talk.

    I don't think you ought to walk this road alone

    Best

    Sydney J (-:

  • Thanks Sydney I'm very lucky and have not had AF like people who post on here and therefore should count my blessings and I have a good GP but feel I am wasting his time

  • I too was asymptomatic and then quietly resisted anticoagulates while in denial,when diagnosed with AF......at that time Warfarin.Then I had a small TIA and 'saw the light'...well it almost went out.Do think carefully about your decision.A different GP and different meds. might help.

  • I think denial is probably the key word here

  • Hi jcmarsalis :-) welcome...

    Your body your choice but beware, AF is unpredictable and can change from being asymptomatic to something less manageable very quickly.

    I would look upon the events in March as a warning from your body and not something to be ignored.

    Getting the right medication to suit you is key to managing this condition, you can only do that by trial and error with the help of your GP.

  • Thanks! I know what you mean and I will. Just feel a bit isolated and don't want to talk about it all the time due to being asymptomatic people assume nothing wrong when there is clearly

  • .........jc :-) I am sure many of us have felt like that at times but you can talk about it here then you won't feel so isolated....

  • I can understand you binning Digoxin, it made me an emotional and physical wreck and that's just not me! I was bullied into continuing to take them by my AF nurse, no matter how they affected me. She said if I didn't I wouldn't be able to have the cardioversion I was waiting for. Trust me when I say all medication is not like that and the right pills will, hopefully, make you feel better.

    Please do not to give up on medication totally and seek advice. Is there another GP you could go to see at your surgery. You are going to need something to help calm your heart and prevent the chance of blood clots causing a stroke. Are you taking any anticoagulants to prevent you from this?

    Jean

  • Good Morning Jean I was well before I took them and am now my feet went so numb I was at risk of falling over and couldn't feel my car pedals. Did you have a cardioversion as I am keen to pursue this. I am not on anti c

  • I assume because you are not on anticoagulants that you are young?

    Yes, it's certainly not nice when pills make you feel worse when you take them.

    I've had lots of cardioversions and have to say (daft though it sounds) that I've always loved having them. I would go in feeling ill and come out cured, it was like a miracle!

  • Yes, my GP prescribed Bisoprolol and I felt truly awful, I could hardly walk even on one of the lowest doses.

    Personally, with AF I'd always want to see a specialist. Mine prescribed other drugs for me which are working well, although it took a few attempts at different ones.

    I certainly wouldn't give up on the first attempt especially from someone who isn't a specialist and who quite probably isn't allowed to presribe many of the drugs that may just be required.

  • A visit higher up the ladder, as Koll suggests, could get you onto medication which suits you.

    Being ill at ease with your medication, because you don't trust it or because of what it does to you, is an unhappy state. Being adrift with your GP's advice is also a bad situation. Taking steps to get your AF well controlled will reap benefits.

    Have you any tests in the pipeline?

    In the UK you can visit a specialist privately and perhaps set the medication ball rolling in a different direction.

  • Hello JC and welcome to the forum. First off, it doesn't matter what other people think of you or your condition - they don't walk in your shoes.

    AF needs specialist attention - GP's are mostly wonderful but don't have the knowledge or the wide-ranging prescribing authority to deal with the symptoms.

    You need to see a cardiologist who specialises in heart rhythm disorders - an Electrophysiologist or EP. Normally, one is referred by a GP or a general cardiologist or some of us have gone privately to an EP.

    You may also need to be assessed for stroke risk - even silent, infrequent AF can put some of us at risk. If you go to the main AFA website on

    heartrhythmalliance.org/afa

    there is a lot of information and you can check your own CHADSVASC score for stroke risk.

    I know exactly what you mean about feeling isolated - probably many of us do and did because we look OK most of the time. You've found a good place for support and ideas - ask anything and someone will be able to help.

  • Well said Finvola.

  • My advice is to get advice from a specialist if you're not comfortable being open with your GP.

    It's really important that you can be open with someone who can tell you the risks you're taking.

    Ultimately it's your choice and by all means take control of your risks, but please make sure you know what they are.

    Steve

  • I echo what everyone has said, the one thing you get on here is fabulous advice which has stopped me going mad. Personally I am not myself on Bisoprolol , I feel low, exhausted and breathless....I've lost my sparkle but I made a decision to stay on it until I've seen my EP again and discuss alternatives or hopefully coming off now I've had an ablation. Really think about the mess, my AF progressed Ina few months to the point I needed an ablation and prior to that they thought I had an TIA. The worst thing would be a stroke. An EP will really help. Good luck

You may also like...